Alert archive / Maine / Storm Watches in 2016
Storm Watch 3, NWS Gray, ME
NWS Gray, ME issued this storm watch at Dec 28, 2016, 3:44 AM EST. It took effect at Dec 29, 2016, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2016, 3:44 AM EST (08:44 UTC)
- In effect from
- Dec 29, 2016, 7:00 PM EST
- Expired
- Dec 28, 2016, 3:46 AM EST
- In force
- Issued by
- NWS Gray, ME
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this storm watch went out at Dec 28, 12:01 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 28, 12:01 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1201 AM EST Wed Dec 28 2016
.SYNOPSIS...
Colder air will filter into the region tonight behind a cold
front. High pressure will move crest overhead Wednesday night. Low
pressure will develop rapidly Thursday evening and move northeast
into the Gulf of Maine later Thursday night into early Friday
morning. Heavy snow inland and mixed precipitation along the coast
are likely with this storm. High pressure will build in Friday
afternoon and Saturday. Low pressure will move through the region
Saturday night and early Sunday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Update...
Have updated the grids based on current surface observations and
satellite imagery. Will be focusing on the main package and
upcoming storm shortly.
Prev Disc...
830PM UPDATE... Have updated the forecast again as cloud cover
streaming east through New Hampshire continues to thicken and make
it all the way to the coast. Seems most of the area will be cloudy
for a good part of the night tonight. This will have some effect
on overnight low temperatures as clouds will keep the warmth from
radiating out to space.
530PM UPDATE...
Have made minor adjustments to the forecast based on latest
observations. Clouds have moved into much of New Hampshire
associated with the shortwave trough crossing the area. This could
linger for a while, especially in the mountains. Elsewhere,
temperatures have fallen a little faster than expected so the
hourly temperature forecast has been adjusted. Otherwise no
significant changes were needed.
ORIGINAL DISCUSSION...
A short wave trough and secondary cold front will approach from
the west tonight. This will increase the clouds later on and allow
for snow showers in the mountains, mostly of the upslope variety.
Otherwise, cold air advection will allow temperatures to steadily
drop this evening from our afternoon highs in the 40s and 50s.
Winds will gradually diminish this evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The potential for high impact weather is moderate to high for
late Thursday through Friday morning as a coastal storm affects
the region.
A short wave trough will exit the region on Wednesday allowing for
increasing sunshine in the morning. Winds will be a bit gusty but
not quite as strong as Tuesday. Highs are expected to be in the
30s in most areas with lower 40s possible on the coastal plain.
High pressure settles over the region wednesday night with fair
weather expected.
The ball gets rolling Thursday as a strong short wave trough
approaching from the Ohio Valley results in strong cyclogenesis
south of Long Island NY. This low is expected to rapidly intensify
as it moves northeastward and eventually hugging the NH/ME coast
Thursday night. Model consensus shows the SFC low deepening
between 20 and 30 mb in 12 hours between 21z Thursday and 09z
Friday. These pressure falls will be the result of strong
dynamics which will aid in the development of heavy precipitation
across the region by later Thursday afternoon and especially at
night.
There will likely be heavy snow amounts, with some areas in the
CWA likely picking up totals in excess of a foot especially where
mesoscale banding sets up. The signal for intense mesoscale
banding is there in all the models, with strong frontogenetic
forcing and excellent snow growth just to the west of the 700 mb
low and associated bent-back warm front aloft. Based on the model
consensus, this area is expected to be inland from the coastal
plain, approximately from the Monadnock Mountains in NH
northeastward to the eastern slopes of the White Mountains and
further northeastward into the western ME mountains and foothills.
However, this could change with any westward or eastward
adjustments in low track and rate of mid level deepening.
The more difficult forecast is for the coastal plain and
southeastern NH (including the MHT-ASH corridor) where warmer air
will be present in the boundary layer up through about 850mb. This
is due to a not-so classic pattern (we'll be without a strong,
cold high pressure center in place to our north and west).
Therefore a lot of the cooling will be accomplished through
dynamics and melting. This should allow for a period of mixed
precip and rain to fall in these areas before the 700mb low passes
just to north and east. There should be a good period of heavy
snow when this happens. Of course, if the system as a whole ticks
a little further east, then the chances of an all-snow event
increase. However, at this time, the potential for even the
immediate coast to get 6+ inches is still greater than 50/50.
Therefore, all zones are in the winter storm watch.
Winds will increase as well as the low deepens, with gusts around
40 mph possible on the coast, with up to 30 mph possible inland.
with many areas expected to be around the freezing mark or even a
smidge above during the storm, the snow has the potential to be of
the heavy and wet variety - especially on the coastal plain. This
could allow for power outages especially when combined with wind.
Other that that, the frontogenetic banding signal is very strong
with this system with some instability noted. Therefore, the
potential for thundersnow exists within the resulting band.
The snow will end from south to north later Thursday night and
Friday morning.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Strong low pressure will be moving away Friday with steady snow
ending in the morning and windy and cold conditions for the
afternoon. Upslope snow showers will lead to additional
accumulation in the mountains Friday afternoon.
A brief break Saturday before low pressure spreads some light snow
or snow showers into the area Saturday evening and early Sunday.
High pressure builds in Sunday and Monday. Models complicated
setup Monday afternoon through the middle of the week with several
surface low moving toward us. Expect warmer air with a mixed bag
of precipitation during this time period.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR conditions are expected tonight (outside of the
mountains) with VFR continuing through Wednesday night. IFR or
lower in snow/rain and wind developing Thursday and especially
Thursday night.
Long Term...MVFR/IFR early Friday then improvement to occasional
MVFR ceilings and visibility in snow showers. VFR early Saturday
the conditions deteriorate to MVFR will possible IFR in light snow
Saturday afternoon into Sunday morning.
&&
.MARINE...
Short Term...Gales expected Thursday evening into Friday. Some
storm force gusts possible. Otherwise, current SCA winds will
subside overnight tonight.
Long Term...Gale or even storm force winds likely Friday as
surface low departs. Small craft winds possible Saturday night
and Sunday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Thursday morning through Friday
morning for MEZ007>009-012>014-018>028.
NH...Winter Storm Watch from Thursday morning through Friday
morning for NHZ001>015.
MARINE...Gale Watch from Thursday evening through Friday evening for
ANZ150>154.
Small Craft Advisory until 4 AM EST Wednesday for ANZ150-152-
154.
&&Hazardous weather outlook, Dec 28, 3:43 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 343 AM EST WED DEC 28 2016 MEZ018-NHZ005>013-015-290845- INTERIOR YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK- BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH- 343 AM EST WED DEC 28 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THURSDAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-290845- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 343 AM EST WED DEC 28 2016 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-012>014-NHZ001>004-290845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL- 343 AM EST WED DEC 28 2016 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 11 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ019>022-290845- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- 343 AM EST WED DEC 28 2016 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 8 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE AND SOUTHWEST MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-290845- PENOBSCOT BAY-CASCO BAY- 343 AM EST WED DEC 28 2016 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. THERE IS THE POTENTIAL FOR A SIGNIFICANT COASTAL STORM DURING THE THURSDAY THROUGH FRIDAY PERIOD. THIS STORM WILL BRING THE POTENTIAL FOR GALE FORCE WINDS. CHECK BACK FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-152-154-290845- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 343 AM EST WED DEC 28 2016 ...STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WATCH. THERE IS THE POTENTIAL FOR A SIGNIFICANT COASTAL STORM DURING THE THURSDAY THROUGH FRIDAY PERIOD. THIS STORM WILL BRING THE POTENTIAL FOR GALE FORCE WINDS. CHECK BACK FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:44 AM EST | Storm Watch | GYX | 12 hr | |
| Dec 28, 4:24 AM EST | Winter Storm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 2 more | 53 hr |
| Dec 28, 3:45 PM EST | Gale Warning | GYX | 12 hr | |
| Dec 28, 3:45 PM EST | Storm Warning | GYX | 43 hr | |
| Dec 28, 3:47 PM EST | Wind Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more | 47 hr |
| Dec 28, 3:53 PM EST | Winter Weather Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.